Antiepileptic drugs-induced hyponatremia: Review and analysis of 560 hospitalized patients.

Link to article at PubMed

Antiepileptic drugs-induced hyponatremia: Review and analysis of 560 hospitalized patients.

Epilepsy Res. 2018 Mar 30;143:7-10

Authors: Intravooth T, Staack AM, Juerges K, Stockinger J, Steinhoff BJ

Abstract
Recent evidence suggests that eslicarbazepine acetate (ESL) might be an appropriate alternative to carbamazepine (CBZ) and oxcarbazepine (OXC) due to its better safety profile. Hyponatremia may be one of the limiting safety problems in CBZ and OXC whereas it has been indicated that ESL is less sensitive for the adverse event. Since our clinical experience is different we investigated the incidence of hyponatremia in 560 consecutive adult inpatients treated at our center in 2015 by reviewing their medical records. Only CBZ, OXC and ESL were associated with hyponatremia. The incidence of hyponatremia induced by ESL was not statistically different from that induced by OXC (43% of patients with OXC and 33% with ESL, p > 0.05). Both were associated with hyponatremia more often than CBZ (16%). OXC-induced hyponatremia was dose-related, ESL-induced hyponatremia was not. Furthermore, both OXC- and ESL-induced hyponatremia occurred particularly often in elderly epilepsy patients. Thus, for elderly patients, both OXC and ESL should be considered with caution.

PMID: 29631131 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.